Thunderstorm Wind, Harding
- When
- August 6, 5:25 PM MST to 5:35 PM MST
- Where
- Harding County, 7 mi E of Redig
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.270, -103.406
Wind gusts were estimated at 60 mph.
Wind gusts around 60 mph accompanied a storm across southern Harding County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts around 60 mph accompanied a storm across southern Harding County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 1:55 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT FRI AUG 6 2010 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS WEAK LOW PRESSURE CENTERED OVER NORTH CENTRAL WY INTO SOUTHEASTERN MT...WITH TROF EXTENDING FROM EASTERN MT INTO EASTERN WY. UPPER LEVEL ANALYSIS HAS RIDGE AXIS OVER THE HIGH PLAINS...WITH TROF ALONG THE WEST COAST. IMBEDDED SHORTWAVE ENERGY IS NOTED IN WATER VAPOR IMAGERY FROM THE GREAT BASIN INTO THE NORTHERN ROCKIES. MAIN WAVE THAT WILL IMPACT OUR AREA IS NOW OVER CENTRAL WY. SKIES ARE MAINLY CLEAR ACROSS EASTERN AREAS...WITH INCREASING CLOUDS ACROSS THE WEST. TEMPS ARE IN THE 80S TO MID 90S. STORMS HAVE BEEN DEVELOPING ACROSS THE HIGHER TERRAIN OF WY SINCE MIDDAY...MOVING SLOWLY EASTWARD ONTO THE PLAINS. STORMS ARE NOW MOVING ACROSS CAMPBELL CO INTO WESTERN CROOK AND WESTON COUNTIES. WINDS ARE GENERALLY FROM THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH...HIGHER IN SOME AREAS. DEWPOINTS RANGE FROM THE MID 60S ACROSS EASTERN AREAS TO THE MID 40S OVER CAMPBELL COUNTY WY. THE MAIN THREAT FOR SEVERE STORMS LOOKS TO BE FROM NORTHEASTERN WY INTO NORTHWESTERN SD LATE THIS AFTERNOON AND EVENING AS WAVE MOVES NORTHEASTWARD INTO MOISTER AIRMASS. THIS IS WHERE SEVERE THUNDERSTORM WATCH WAS JUST ISSUED. THE THREAT FOR LATE THIS AFTERNOON SHOULD BE FOR ISOLATED SEVERE STORMS...WITH A MORE ORGANIZED CLUSTER OF STORMS POSSIBLY DEVELOPING BY THE EVENING ACROSS SOUTHEASTERN MT...FAR NORTHEASTERN WY...AND INTO NORTHWESTERN SD. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS LATE THIS AFTERNOON...WITH AN INCREASED WIND THREAT IN THE EVENING... ESPECIALLY IF A LINE OF STORMS DEVELOPS ACROSS NORTHERN AREAS. A FEW STRONG TO POSSIBLY SEVERE STORMS ARE ALSO POSSIBLE FURTHER SOUTH AND EAST ACROSS SOUTHWESTERN SD. THE WATCH COULD BE EXPANDED TO COVER THESE AREAS LATER IF IT LOOKS LIKE STRONGER STORMS WILL DEVELOP THERE. WITH PRECIPITABLE WATER VALUES NEAR OR ABOVE 1 INCH IN MANY AREAS...THERE IS ALSO A THREAT FOR LOCALLY HEAVY RAINFALL WITH THE STRONGER STORMS. MOST OF THE STRONGER ACTIVITY SHOULD WEAKEN OR MOVE OUT OF THE AREA BY 06Z. HOWEVER...LINGERING SHOWERS AND STORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS EASTERN AREAS...AS LOW LEVEL JET DEVELOPS OVER THE WESTERN AND CENTRAL DAKOTAS. THE WEEKEND WILL BE HOT WITH A FEW STORMS POSSIBLE EACH DAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE BETTER CHANCES FOR STORMS LOOK TO BE ON SUNDAY AS FLOW ALOFT BECOMES MORE FAVORABLE FOR DEVELOPMENT. COULD SEE MORE ACTIVITY TOWARD SOUTHWEST AND SOUTH CENTRAL SD BY SUNDAY NIGHT AS A SURFACE TROF DEVELOPS IN THE AREA. HIGHS WILL MAINLY BE IN THE 90S ACROSS THE PLAINS...SOME 80S IN THE HIGHER HILLS. SOME LOCATIONS TO THE SOUTH AND EAST OF THE HILLS...ESPECIALLY IN THE BADLANDS AND PHILIP AREAS...WILL LIKELY APPROACH OR EXCEED 100 DEGREES EACH DAY. EXTENDED...SOUTHWEST FLOW ALOFT WILL TRANSITION TO NORTHWEST FLOW BY THE MIDDLE OF NEXT WEEK. THE RESULT WILL BE A SERIES OF WEAK DISTURBANCES AND CHANCES FOR CONVECTION EACH DAY FROM MONDAY THROUGH WEDNESDAY WITH MAINLY DRY WEATHER FOR THE END OF NEXT WEEK. TEMPERATURES WILL CONTINUE TO RUN SEVERAL DEGREES ABOVE NORMAL. && .AVIATION...SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1041 AM MDT FRI AUG 6 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1041 AM MDT (1141 AM CDT) FRI AUG 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF THE REGION THIS AFTERNOON AND SPREAD EASTWARD ACROSS THE AREA LATE TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. LARGE HAIL WILL LIKELY BE THE MAIN THREAT FROM ANY SEVERE STORMS LATE THIS AFTERNOON...WITH AN INCREASING THREAT FOR DAMAGING WIND GUSTS THIS EVENING. THERE IS ALSO A THREAT FOR LOCALIZED HEAVY RAINFALL FROM THE STRONGER STORMS. A FEW STORMS MAY BE STRONG OR POSSIBLY SEVERE ACROSS EASTERN PORTIONS OF THE AREA TONIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ACROSS THESE AREAS AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME... A FEW SEVERE STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 248 PM MDT FRI AUG 6 2010 WYZ054-062130- NORTHERN CAMPBELL WY- 248 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL 330 PM MDT... AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIDDLE TO 9 MILES SOUTH OF RECLUSE...AND MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... RECLUSE... WESTON... ROCKYPOINT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. GRICHARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 301 PM MDT FRI AUG 6 2010 WYZ054-062145- NORTHERN CAMPBELL WY- 301 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 345 PM MDT... AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF BIDDLE TO 11 MILES NORTHEAST OF RECLUSE...AND MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... RECLUSE... ROCKYPOINT.... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. GRICHARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 429 PM MDT FRI AUG 6 2010 WYZ056-057-071-062315- NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 429 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL 515 PM MDT... AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ALZADA...OR 35 MILES NORTH OF SUNDANCE...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLONY... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 454 PM MDT FRI AUG 6 2010 SDZ001-012-WYZ056-057-071-062345- BUTTE SD-HARDING SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 454 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK...WESTERN BUTTE AND SOUTHWESTERN HARDING COUNTIES UNTIL 545 PM MDT... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF ALZADA TO ALADDIN...AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN BELLE FOURCHE... COLONY... GUSTAVE... BELLE FOURCHE RESERVOIR... FRUITDALE... NISLAND... REDIG... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 544 PM MDT FRI AUG 6 2010 SDZ012-070030- BUTTE SD- 544 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUTTE COUNTY UNTIL 630 PM MDT... AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDING TO SAINT ONGE...AND MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... NISLAND... NEWELL... CASTLE ROCK... HOOVER... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 615 PM MDT FRI AUG 6 2010 SDZ001-070100- HARDING SD- 615 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 700 PM MDT... AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF BUFFALO...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BUFFALO... LUDLOW... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239990.